Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 225, NWS Des Moines, IA

June 29, 2017Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2017, 6:23 PM CDT for Palo Alto County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 6:23 PM CDT (23:23 UTC)
Expired
Jun 29, 2017, 6:58 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS53 KDMX 292323
SVRDMX
IAC147-300015-
/O.NEW.KDMX.SV.W.0225.170629T2323Z-170630T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
623 PM CDT THU JUN 29 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southern Palo Alto County in northwestern Iowa...

* Until 715 PM CDT.

* At 623 PM CDT, a severe thunderstorm was located over Silver Lake,
  or 11 miles southwest of Emmetsburg, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Emmetsburg, Silver Lake, Rush Lake, Five Island Lake, Ruthven,
  Mallard, Ayrshire, Cylinder, Curlew, Rodman and Emmetsburg
  Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4311 9448 4291 9452 4295 9491 4308 9492
      4314 9491
TIME...MOT...LOC 2323Z 275DEG 25KT 4304 9490 

HAIL...1.00IN
WIND...60MPH
 
$$

Zogg
1 follow-up statement
398 
WWUS53 KDMX 292358 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
658 PM CDT THU JUN 29 2017

IAC147-300008-
/O.CAN.KDMX.SV.W.0225.000000T0000Z-170630T0015Z/
Palo Alto IA-
658 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PALO ALTO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4311 9448 4291 9452 4295 9491 4308 9492
      4314 9491
TIME...MOT...LOC 2355Z 275DEG 25KT 4302 9456 

$$

Zogg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:40 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 29, 3:40 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
340 PM CDT Thu Jun 29 2017

.SHORT TERM.../Tonight through Friday/
Issued at 333 PM CDT Thu Jun 29 2017

Relatively messy and somewhat uncertain forecast, at least in the
immediate short term regarding storms.  Expectation remains that
storms will affect portions of western/northwest Iowa and propagate
eastward through the evening and overnight hours. Convection from
previous night lingered across southern Iowa/northern Missouri into
the morning hours and debris clouds prevented rapid recovery south
of I-80. Northern Iowa however saw decent recovery this afternoon
with periods of sunshine through the clouds resulting in MUCAPE
values around 2500-3000 J/kg. Storms already initiating by 19z along
a weak surface boundary and shortwave, but should remain sub-severe
with general lack of deep layer shear. While low level
shear/helicity unimpressive, with ~100 J/kg low level CAPE, not
out of the question for a quick/brief spin up funnel from
boundary or outflow interactions of updrafts.

Main show later tonight associated with stronger short wave,
which has already initiated back in central Nebraska. By the time
it reaches Iowa, deep layer shear should be more favorable
approaching 40-45 kts with impinging compact 500mb jet max,
increasing the potential for some severe hail and winds. Likely to
be MCS by the time it reaches the area, transitioning main threat
to damaging winds. Throughout the day, CAMs struggled to find a
consensus, in part due to lingering convection south and weak
boundary north. Ultimately, over the last couple of runs begun to
come in line with a solution tracking an MCS across northern
half/third of the state. Storms possible into southern Iowa, but
likely to diminish as they tack eastward into generally poor
environment.

Looking further into Friday, as parent shortwave trough passes
through a few more showers/storms possible across northern Iowa
through the day, but sub-severe.

.LONG TERM.../Friday night through Thursday/
Issued at 333 PM CDT Thu Jun 29 2017

Primary focus in the long term will be precipitation and temp trends
into the Holiday weekend...and beyond.  Due to active weather in the
near term...this discussion will be abbreviated.

Northwest flow aloft is expected over Iowa through the early portion
of the 4th of July weekend.  As such, cooler and drier air is
expected to filter across the region with dewpoints falling back
into the 50s with high temps in the upper 70s and lower 80s. Dry
weather is forecast through Friday with just a slight chance for
showers and storms on Sunday was a weak sfc boundary moves across
the region.

On Sunday through the Tuesday...a weak upper low moving across the
Midwest and stalled frontal boundary will likely set the stage for
periods of showers and storms across the forecast area.  The threat
for organized severe weather appears relatively low at this time due
to weaker winds aloft.  However, sufficient instability could yield
a few strong to severe storms.

By mid to late week...a large upper ridge is expected to amplify
over the western and central U.S. resulting in a significant warming
trend...with highs in the upper 80s to lower 90s by late in the
week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1227 PM CDT Thu Jun 29 2017

TAF period filled with questions with regards to storm coverage
and how they will affect all TAF sites. Guidance relatively spread
and not in relative poor agreement. Current observations suggest
storm initiation over next hour or two along Highway 20 corridor
with low level convergence ongoing with low cloud deck present.
From there, coverage of storms somewhat questionable with more
initiation expected from NW and SW/S areas of the state. Have
therefore gone with a prevailing VCTS. Have also kept with VFR for
most TAF sites, but will need to be reexamined as storms show
their hand and coverage becomes more certain.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Friday for IAZ081-092>094.

&&

SHORT TERM...Curtis
LONG TERM...Fowle
AVIATION...Curtis
Hazardous weather outlook, Jun 29, 9:19 AM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
919 AM CDT Thu Jun 29 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
082>086-095>097-301430-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Union-Clarke-
Lucas-Monroe-Wapello-Wayne-Appanoose-Davis-
919 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Another round of strong to severe thunderstorms will be possible
this afternoon and evening. Primary concerns will be large hail
and damaging winds, though an isolated tornado threat cannot be
ruled out at this time. Heavy rain will likely be associated with
these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More storms will be possible Sunday evening through Tuesday. At
this time the severe threat appears low, but heavy rain will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and evening.

IAZ081-092>094-301430-
Adams-Taylor-Ringgold-Decatur-
919 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A flash flood watch is in effect for the area. Please visit
www.weather.gov/dmx for more information.

Another round of strong to severe thunderstorms will be possible
this afternoon and evening. Primary concerns will be large hail
and damaging winds, though an isolated tornado threat cannot be
ruled out at this time. Heavy rain will likely be associated with
these storms. Since heavy rainfall occurred last night in this
area, there will be an increased risk for flash flooding should
more heavy rainfall occur today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More storms will be possible Sunday evening through Tuesday. At
this time the severe threat appears low, but heavy rain will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and evening.

CURTIS

In the hours before

Local storm report, Jun 29, 5:23 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FUNNEL CLOUD     7 ENE POPEJOY           42.62N 93.30W
06/29/2017                   FRANKLIN           IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A FUNNEL CLOUD
            APPROXIMATELY HALF WAY TO THE GROUND.

&&
Local storm report, Jun 29, 5:28 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     FUNNEL CLOUD     5 N WILLIAMS            42.56N 93.56W
06/29/2017                   WRIGHT             IA   PUBLIC

            REPORT OF FUNNEL CLOUD LOOKING NORTH OF
            TRUCKSTOP NEAR I35/HIGHWAY 20 INTERCHANGE.

&&

BSS
Special weather statement, Jun 29, 5:33 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Des Moines IA
533 PM CDT Thu Jun 29 2017

IAZ023>027-034>038-300100-
Pocahontas-Humboldt-Wright-Franklin-Butler-Calhoun-Webster-
Hamilton-Hardin-Grundy-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge,
Webster City, Iowa Falls, Eldora, Ackley, Grundy Center,
Reinbeck, Conrad, Dike, and Wellsburg
533 PM CDT Thu Jun 29 2017

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

Current atmospheric conditions support the development of funnel
clouds. Usually, these funnel clouds can form from showers and
weak thunderstorms. Thunderstorm development is expected to
continue along and north of the Highway 20 corridor through the
evening hours. These funnels develop quickly, are normally brief,
drop only a few hundred feet from the cloud base, and rarely
become a tornado or cause damage. However atmospheric conditions
today could cause more of these funnel clouds to last longer or
make it easier for the funnel to touch down and become a tornado.
Therefore, if one is spotted, please immediately report it to the
National Weather Service. If a tornado warning would become
necessary, take appropriate action.

MJB
Local storm report, Jun 29, 5:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FUNNEL CLOUD     POPEJOY                 42.59N 93.43W
06/29/2017                   FRANKLIN           IA   FIRE DEPT/RESCUE

            BRIEF DURATION FUNNEL CLOUD NEAR POPEJOY.

&&

BSS
Local storm report, Jun 29, 5:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FUNNEL CLOUD     3 SW POPEJOY            42.56N 93.47W
06/29/2017                   FRANKLIN           IA   PUBLIC

            LOOKING WEST AND SLIGHTLY NORTH ALONG HARDIN
            RD.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:42 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama48 min
Jun 28, 8:38 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor40 min
Jun 29, 3:44 AM CDTFlash Flood WatchDMXAdams, Decatur, Ringgold, Taylor19 hr
Jun 29, 5:09 PM CDTFlash Flood WarningDMXButler, Franklin, Grundy, Hardin6 hr
Jun 29, 5:11 PM CDTSevere Thunderstorm WarningDMXButler, Franklin49 min
Jun 29, 6:15 PM CDTSevere Thunderstorm WarningDMXCrawford45 min
Jun 29, 6:36 PM CDTSevere Thunderstorm WarningDMXPalo Alto20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.